A spate of heroin overdoses last week in Syracuse has created a more urgent tone for one community organization’s program meant to fight overdoses. The Opioid Overdose Prevention Program run by ACR Health in Syracuse hopes to prevent stories like this in the future.
Erin Bortel, ACR’s director of prevention services, was among 34 staff and peer educators last week trained to use Narcan, a substance that can reverse the effect of an opioid overdose. The training came soon after police announced investigations of five suspected heroin overdoses within a 24-hour period in the city of Syracuse, which included the death of a woman.
“I was heartbroken when I got home Friday evening, after experiencing this amazing powerful moment where we’re now armed and ready to help the community respond, and we just missed it by just a little bit of time,” Bortel said. “So that’s certainly lighting a fire under us to keep moving forward and get the word out that this is available for free to community members.”
The program will allow anyone who comes into contact with people who use heroin, or opioid prescription painkillers, to be trained in the use of Narcan.
The substance is injected into a muscle of a person who is overdosing and can wake them up in a few minutes, allowing emergency crews time to get the victim to a hospital.
Heroin overdoses started increasing across the state after doctors and law enforcement agencies tightened the availability of opiate based prescription drugs a few years ago.
Bortel expects the number of people trained on how to use the Narcan kit in the nine-county ACR area to grow substantially.
“A month ago, I was anticipating about 200 over the course of a year that we would train,” Bortel said. “At this point, especially because of the urgency and clear need for the service, we’re estimating up to 500 people in the next year will be trained as responders.”
The hope is that more people trained in how to use Narcan will correspond to more lives saved.
"The whole goal of the project is to get these prevention rescue kits into the hands of the people most likely to witness an overdose,” Bortel said. “So ideally, what you’ll see even if there is a slew of overdoses in one night, for instance, you won’t see any fatalities.”